Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 300, NWS Des Moines, IA

July 18, 2001Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 18, 2001, 5:38 AM CDT for Worth County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 18, 2001, 5:38 AM CDT (10:38 UTC)
Expired
Jul 18, 2001, 6:20 AM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Worth County, IA

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4439 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

414 
WUUS53 KDMX 181038
SVRDSM
IAC195-181120-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
538 AM CDT WED JUL 18 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WORTH COUNTY IN NORTH CENTRAL IOWA

* UNTIL 620 AM CDT

* AT 534 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF NORTHWOOD...OR ABOUT 26 MILES
  NORTHWEST OF MASON CITY...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR NORTHWOOD AROUND 600 AM
  NEAR MANLY AROUND 610 AM

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4360 9342 4346 9359 4324 9319 4349 9302

FORSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:25 AM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 18, 3:25 AM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 AM CDT WED JUL 18 2001

FORECAST PROBLEMS WITH HEAT AND TSRA CHANCES.  ONGOING CONVECTION
FUELED BY STRONG LOW LEVEL INFLOW AS PER VAD ON KOAX RADAR AND
FAIRBURY PROFILER.  MOISTURE PLUME EXTENDING INTO IOWA FROM NEW
MEXICO ALSO PROVIDING ADDITIONAL JUICE FOR THE STORMS.  TSRA ACRS
THE SOUTHERN IA SHOULD SLIP INTO MO THIS MORNING WHILE RIDING JUST
NORTH OF THE SURFACE BOUNDARY.  CONVECTION FARTHER NORTHWEST
ORIENTED ALONG THE MID LEVEL RIDGE AXIS AND HAS BEEN DRIFTING ONLY
VERY SLOWLY EAST.  SOME CONCERN ABOUT RAINFALL AMOUNTS BUT GUIDANCE
REMAINS QUITE HIGH SINCE LAST SIGNIFICANT RAINFALL WAS OVER A MONTH
AGO...WL STILL MENTION HEAVY RAINS IN THOSE ZONES THIS MORNING.

WL LEAVE HEAT ADVISORY IN PLACE TODAY BUT MAY HAVE TO BE DROPPED
LATER IF CLOUDS STICK AROUND.  IF SUN DOES APPEAR...SHOULD ONCE
AGAIN HEAT QUICKLY WITH HEAT INDICES ONCE AGAIN APPROACHING 105.
AS FOR THE REMAINDER OF THE FORECAST...TSRA REMAIN PSBL THRU
THURSDAY NIGHT AS MOISTURE PLUME AND SHORTWAVES ROUNDING RIDGE
PROVIDE CHANCE FOR DEVELOPMENT IN AND AROUND CWA.

.DSM...HEAT ADVISORY TODAY IAZ004>005-
015-023>025-033>036-044>049-
057>062-070>075-081>086-092>097.

COGIL

In the hours before

Local storm report, Jul 18, 12:35 AM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1235 AM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1232 AM    NODAWAY                   IA   1 INCH HAIL
07/18/01   ADAMS                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 18, 3:57 AM CDT, 1 hour 41 minutes before
IAZ081>083-092>095-181000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
357 AM CDT WED JUL 18 2001

...SEVERE THUNDERSTORM WATCH 573 CANCELLED FOR PORTIONS OF
SOUTHERN IOWA...

COUNTIES NO LONGER IN THE SEVERE THUNDERSTORM WATCH ARE
ADAMS...UNION...CLARKE...TAYLOR...RINGGOLD...DECATUR AMD WAYNE.

FORSTER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 11:57 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor58 min
Jul 18, 1:28 AM CDTSevere Thunderstorm WarningDMXTaylor42 min
Jul 18, 1:56 AM CDTSevere Thunderstorm WarningDMXRinggold39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.